LINGUIST List 6.1562

Mon Nov 6 1995

Confs: Workshop on Focus at UMASS

Editor for this issue: T. Daniel Seely <>


  1. Workshop on Focus, Workshop on Focus Program

Message 1: Workshop on Focus Program

Date: Sun, 05 Nov 1995 23:30:30 Workshop on Focus Program
From: Workshop on Focus <>
Subject: Workshop on Focus Program

University of Massachusetts, Amherst
December 8-10, 1995

****Preliminary Schedule****


12:00 - 1:00	Registration
1:00 - 1:10	Opening Remarks

1:10 - 1:50	Catherine Rudin (Wayne State College),
	Tracy Holloway King (Standford),
	Roumyana Izvorski (University of Pennsylvania):
	Focus in Bulgarian and Russian Yes-No Questions.
1:50 - 2:30	Maribel Romero (University of Massachusetts, Amherst):
	The P-set of a Focused wh-word.

Break (20 min.)

2:50 - 3:30	Olga Babko-Malaya (Rutgers University)
	Context-Dependent Quantifiers Restricted by Focus.
3:30 - 4:10	Daniel Buring (University og Koln):
	Topics and Disambiguation.
4:10 - 4:50	Julie Sedivy, Michael Tannenhaus, Gregory Carlson:
	Using Contrast Sets to Resolve Reference On-line.

Break (20 min.)

5:10 - 6:20 Invited Speakers: 	
			Eva Hajicova (Universita Karlova)
			Barbara Partee (University of Massachusetts)
			Petr Sgall (Universita Karlova)


9:30 - 10:10	Eugenia Casielles (University of Massachusetts, Amherst):
	Focus Preposing (it's called).
10:10 - 10:50	David Beck (Universtiy of Toronto)
	On the Syntactic Expression of Topic and Rheme in Two
	Salishan Languages.

Break (20 min.)

11:10 - 12:20 Invited Speaker
	Elizabeth Selkirk (University of Massachusetts)

Lunch (1h. 40 min.)

2:00 - 2:40	Akihiko Uechi (University of British Columbia):
	Focus Phrasing in Japanese: An Optimality Approach.
2:40 - 3:10	Amy Schafer (University of Massachusetts at Amherst):
	Prosodic Phrasing and Focus: The Bounded Projection Hypothesis.

Break (20 min.)

3:30 - 4:10	Elena Herburger (University of Southern California):
	Presupposition vs. Assertion: a Neo-Davidsonian Account.
4:10 - 4:50	Cecile Meier (University of Tubingen):
	Allegation under Negation in Causal Contexts.
4:50 - 5:30	Mary Wu (University of Illinois at Urbana-Champaign):
	Focus, Structure and Uniqueness: Implications of the NP --
	with special reference to complex NPs in Mandarin Chinese.

SUNDAY 12/10

9:30 - 10:10	Ricardo Echepare (University of Maryland):
	A Case for Two Types of Focus in Basque.
10:10 - 10:50	Juvenal Ndayiragije (University of Western Ontario):
	TP-Internal Focus in Bantu and "Attract-F".
10:50 - 11:30	Edward Gobbel (University of Tubingen):
	On the Syntax of Focus-Movement in Romanian.

Break (20 min.)

11:50 - 12:30	Dag E. Wold (Massachusetts Institute of Technology):
	How to Interpret Multiple Foci without Moving
	a Focused Constituent.
12:30 - 1:10	Bernhard Schwarz (University of Massachusetts, Amherst):
	On Kratzer's Tanglewood Example.


Eloise Jelinek (University of Arizona)
	Pronoun Classes and Focus
Rosemary Stevenson (University of Durham)
	Focusing of Elements in a Discourse Model:
	Thematic Role Effects on the Accessibility of a
	PronounUs Antecedents
Robert Van Valin (State University of New York)
	Cross-Linguistic Variation in Structural Constraints on Focus
Robert Westmoreland (Indiana University)
	Contrastiveness as embedded focus




Before Nov.24		Student	$10		Others	$15

After Nov. 24
and on-site 	Student	$15		Others	$25

Please, send check or money order made out to GLSA together with the
registration form below to: Workshop on Focus, Dept. of Linguistics
College), University of Massachusetts, Amherst MA 01003.

Registration Form

Name ______________________________________________

Affiliation __________________	Address ____________________

Telephone number _____________________

Email ___________________________

Crash Space

A small number of crash space can be provided in student appartments.
If you need crash space, please contact us at


In the next few days we will be sending information about
lodging alternatives and how to get to the UMass campus.
Mail to author|Respond to list|Read more issues|LINGUIST home page|Top of issue